Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 81, NWS Denver/Boulder, CO

September 12, 2002Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 12, 2002, 4:07 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2002, 4:07 PM MDT (22:07 UTC)
Expired
Sep 12, 2002, 5:00 PM MDT
In force
53 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 4:30 PM MDTHail 1.75Elbert, CO
Sep 12, 4:45 PM MDTHail 2Elbert, COLarge hail broke a skylight in a home.
Sep 12, 4:50 PM MDTHail 0.75Elizabeth, CO
Sep 12, 4:55 PM MDTTornado F0Elbert, COA tornado touched down briefly but did no damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WUUS55 KBOU 122207
SVRDEN
COC035-039-122300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
406 PM MDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO
  EASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 500 PM MDT

* AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF ELBERT...OR ABOUT 28     
  MILES NORTH OF COLORADO SPRINGS...AND 12 MILES EAST OF CASTLE       
  ROCK...OR 23 MILES SOUTH OF DENVER.  THESE STORMS WERE MOVING      
  NORTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BEVERLY
HILLS...CASTLE PINES...CASTLE ROCK...ELBERT...ELIZABETH...
FRANKTOWN...KIOWA...LARKSPUR...PARKER...PONDEROSA PARK...SURREY RIDGE
AND THE PINERY.

HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND 
MOVE TO A SUBSTANTIAL SHELTER.

THESE SEVERE THUNDERSTORMS MAY PRODUCE FUNNEL CLOUDS. 

VERY HEAVY RAINS WITH THESE STORMS MAY ALSO FLOOD LOW LYING AREAS 
SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS 
FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL 
STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF 
THREATENED BY FLOOD WATERS.

LAT...LON 3914 10490 3915 10460 3915 10437 3956 10431 3956 10478 
3945 10495

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 2:55 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 12, 2:55 PM MDT, 1 hour 12 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
255 PM MDT THU SEP 12 2002

TONIGHT AND FRIDAY:  CURRENT RADAR PICTURES ARE INDICATING 10-20%
CONVECTIVE COVERAGE RIGHT NOW OVER THE ALPINE AREAS AND ADJACENT
PLAINS.  CROSS SECTIONS AND SATELLITE PICTURES SHOW THE DECENT
MOISTURE TO CONTINUE OVERNIGHT INTO FRIDAY.  FORECAST AND ACARS
SOUNDINGS SHOWS CAPES UNDER 1000 JOULES FOR THE FORECAST AREA INTO
THIS EVENING.  THE LOW LEVEL FLOW IS FAIRLY BENIGN AT THIS TIME
...WITH LITTLE CHANGE EXPECTED THIS EVENING.  THERE IS SOME WEAK
SYNOPTIC SCALE ASCENT IN THE SYNOPTIC SCALE.  OVERALL POP COVERAGE
THIS EVENING WILL BE A BIT LESS THEN YESTERDAY EVENING AND IT WILL
LIKELY END SOONER AS WELL.  GRIDS SHOW THE UPPER TROUGH TO SLIDE
ACROSS THE FORECAST AREA THROUGH THE DAY FRIDAY INTO FRIDAY
EVENING.  DIV-Q GRIDS SHOW WEAK UPWARD FORCING FOR THE FORECAST AREA
UNTIL THE TROUGH AXIS PUSHES ACROSS.  THERE IS CONTINUED MOISTURE ON
FRIDAY FROM THE MODELS BUT A BIT LESS THEN TODAY.  WILL STILL NEED
SOME POPS UNTIL TROUGH AXIS PASSAGE...BUT AGAIN A BIT LESS THEN
TODAY.

FRIDAY NIGHT THROUGH SUNDAY:  CROSS SECTIONS INDICATE MUCH DRIER
CONDITIONS THROUGH THIS PERIOD...WITH WEAK DOWNWARD SYNOPTIC SCALE
FORCING PROGGED FOR SATURDAY NIGHT AND SUNDAY.  IN THE LOW
LEVELS...MODELS SHOW A SURGE OF COOLER AIR AND UPSLOPE INTO THE
FORECAST AREA ABOUT 15Z SATURDAY MORNING.   THE UPSLOPE CONTINUES
INTO SATURDAY EVENING.  HOWEVER IT WILL BE MUCH DRIER...STABLE TOO.
NO POPS.  FOR TEMPERATURES...GRIDS SHOULD READINGS PRETTY STEADY
STATE FOR THE NEXT COUPLE DAYS.  MAYBE A BIT COOLER ON SATURDAY
...THEN A THE WARMEST DAY ON SUNDAY.

IN THE EXTENDED FORECAST...MONDAY THROUGH THURSDAY:  ON MONDAY THE
MODELS SHOW AND UPPER RIDGE HEADING EAST OUT OF THE FORECAST AREA.
BY TUESDAY THE MEDIUM RANGE MODELS SHOW A MEAN TROUGH SETTING UP
OVER THE WESTERN U.S. AND CANADA...BUT ITS MAINLY NORTH THEN WEST
OF US.  THE UPPER FLOW IS FAIRLY ZONAL AND IT STILL DOES NOT LOOK
VERY MOIST.  THE TEMPERATURES STAY AT OF SLIGHTLY ABOVE SEASONAL
NORMALS.  WILL KEEP IT DRY ONE MORE TIME.    RJK

.DEN...NONE.

In the hours before

Special weather statement, Sep 12, 10:50 AM MDT, 5 hours 17 minutes before
COZ030>051-122000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1050 AM MDT THU SEP 12 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS:  A MOIST AIRMASS REMAINS OVER THE STATE TODAY WHILE AN
UPPER LEVEL DISTURBANCE LINGERS OVER THE REGION.  SUNNY SKIES
CONTINUING THROUGH THE EARLY AFTERNOON WILL WARM THE AIRMASS...
MAKING IT SOMEWHAT UNSTABLE.  SCATTERED THUNDERSTORMS SHOULD DEVELOP
BY MID-AFTERNOON AND CONTINUE INTO THE EVENING.  WINDS ALOFT OVER
NORTHEAST COLORADO ARE WEAK...ALLOWING STORMS THAT DEVELOP TO BE
SLOW MOVERS.  THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL BUT
SHOULD NOT BE STRONG ENOUGH TO PRODUCE DAMAGING HAIL OR GUSTY WINDS.
HEAVY RAINS FROM THUNDERSTORMS MAY CAUSE SOME FLOODING OF STREETS OR
FIELDS.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THIS EVENING BUT REPORTS
OF FLOODING FROM HEAVY RAINFALL WILL BE APPRECIATED.

OUTLOOK FOR FRIDAY: THE UPPER LEVEL TROUGH LINGERING OVER THE STATE
WILL KEEP AN UNSETTLED AIRMASS OVER THE AREA.  ANOTHER CHANCE OF
SHOWERS OR THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON.

DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 3:18 PM MDTSevere Thunderstorm WarningBOUElbert42 min
Sep 12, 4:23 PM MDTTornado WarningBOUElbert37 min
Sep 12, 4:23 PM MDTTornado WarningBOUElbert37 min
Sep 12, 5:59 PM MDTSevere Thunderstorm WarningBOUWeld61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.